Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 75, NWS Las Vegas, NV

August 23, 2016Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 23, 2016, 3:07 PM PDT for Lincoln County, Nevada. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2016, 3:07 PM PDT (22:07 UTC)
Expired
Aug 23, 2016, 3:45 PM PDT
In force
38 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 123 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:25 PM PDTHAIL 0.52 Ssw Eagle Valley Rese, NVSTAFF MEMBER AT THE EAGLE VALLEY RESORT REPORTED HALF INCH HAIL THAT LASTED FOR ABOUT 15 TO 20 MINUTES. .
Aug 23, 3:30 PM PDTTSTM WND GST 667 Sse Eagle Valley Rese, NVIMMEGRATION WASH MESONET RECORDED A WIND GUST OF 66 MPH. TIME BASED ON HAIL REPORTS AND RADAR ESTIMATION. .
Aug 23, 3:30 PM PDTTSTM WND GST 667 Sse Eagle Valley Rese, NVIMMIGRATION WASH MESONET RECORDED A WIND GUST OF 66 MPH. TIME BASED ON HAIL REPORTS AND RADAR ESTIMATION.
Aug 23, 3:30 PM PDTTSTM WND GST 667 Sse Eagle Valley Rese, NVIMMIGRATION WASH MESONET RECORDED A WIND GUST OF 66 MPH. TIME BASED ON HAIL REPORTS AND RADAR ESTIMATION. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WUUS55 KVEF 232207
SVRVEF
NVC017-232245-
/O.NEW.KVEF.SV.W.0075.160823T2207Z-160823T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
307 PM PDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 345 PM PDT

* AT 306 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR RANCH CAMPGROUND...OR NEAR
  URSINE...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  URSINE...RANCH CAMPGROUND...MEADOW VALLEY CAMPGROUND...HORSETHIEF
  GULCH CAMPGROUND AND EAGLE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR
EAGLE VALLEY RESERVOIR...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY
CLOSE TO SHORE UNTIL THE STORM PASSES.
&&

LAT...LON 3808 11405 3792 11405 3782 11419 3807 11438
      3818 11420
TIME...MOT...LOC 2206Z 319DEG 13KT 3807 11423 

$$

ASG
2 follow-up statements
694 
WWUS55 KVEF 232230
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT TUE AUG 23 2016

NVC017-232245-
/O.CON.KVEF.SV.W.0075.000000T0000Z-160823T2245Z/
LINCOLN NV-
330 PM PDT TUE AUG 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR NORTHEASTERN LINCOLN COUNTY...

AT 329 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER EAGLE VALLEY...OR OVER
URSINE...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
URSINE...RANCH CAMPGROUND...MEADOW VALLEY CAMPGROUND...
HORSETHIEF GULCH CAMPGROUND AND EAGLE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

STRONG WIND GUSTS AND HIGH WAVES CAN BE EXPECTED! IF ON OR NEAR
EAGLE VALLEY RESERVOIR...HEAD TO SAFE HARBOR IMMEDIATELY OR STAY
CLOSE TO SHORE UNTIL THE STORM PASSES.

&&

LAT...LON 3808 11405 3792 11405 3782 11419 3807 11438
      3818 11420
TIME...MOT...LOC 2229Z 319DEG 13KT 3801 11416 

$$

ASG
876 
WWUS55 KVEF 232243
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
343 PM PDT TUE AUG 23 2016

NVC017-232252-
/O.EXP.KVEF.SV.W.0075.000000T0000Z-160823T2245Z/
LINCOLN NV-
343 PM PDT TUE AUG 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY
WILL EXPIRE AT 345 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3808 11405 3792 11405 3782 11419 3807 11438
      3818 11420
TIME...MOT...LOC 2236Z 319DEG 13KT 3801 11416 

$$

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:50 PM PDT, 17 minutes earlier.

Area forecast discussion, Aug 23, 2:50 PM PDT, 17 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
250 PM PDT TUE AUG 23 2016

.SYNOPSIS...Scattered thunderstorms are possible through this
evening across southern Nevada and northwest Arizona and Inyo County
in California. Generally dry conditions are expected Wednesday
across the region. Thunderstorm chances will return to the forecast
for the southern Great Basin and northwest Arizona Thursday through
Saturday.
&&

.DISCUSSION...Tonight through Tuesday.

Showers and thunderstorms were developing about as expected this
afternoon...mainly over higher terrain north and east of Las Vegas.
Models indicate this activity continuing through the evening as
cells track generally southeastward. A couple of the hi-res models
have been showing activity tracking southeast out of Inyo County and
the southern Great Basin across Clark and the northern two thirds of
Mohave County through midnight...possibly hitting the Las Vegas
Valley and possibly lingering after midnight in portions of Mohave
County. Most of the area will be fairly dry and stable Wednesday
under northwest flow. There is still an outside chance of an
afternoon thunderstorms in northern Mohave County and over the
Sierra. The next mid/upper level trough will drop down over Nevada
Thursday and linger through Saturday leading to scattered
thunderstorms over mainly Lincoln and Mohave Counties. High pressure
will push into southern California Sunday and Monday with dry
conditions area wide and warming temperatures. The high may linger
through Tuesday although the ECMWF brings a trough into the Pacific
Northwest, suppressing the high. Kept dry conditions in the forecast
for Tuesday with temperatures a little above normal. &&

.AVIATION...For McCarran...Mainly light winds favoring typical
diurnal trends through Wednesday. Thunderstorms are possible in the
Peach Springs, Mormon Mesa, and Beatty corridors through this
evening and thunderstorms cannot be totally ruled out at the
terminal this evening. Gusty and erratic winds are possible due to
thunderstorm activity. Areas of mechanical turbulence should be
expected near thunderstorm activity.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Mainly light winds favoring typical diurnal trends
through 00z today. Gusty and erratic thunderstorm outflow winds will
be possible across much of the region by 00-03z. Scattered showers
and thunderstorms mainly north of Las Vegas late this afternoon will
track southeast this evening and could persist across Mohave County
until the early morning hours of Wednesday. Mainly dry conditions
are expected Wednesday. Areas of mechanical turbulence should be
expected near thunderstorm activity.
&&

.SPOTTER INFORMATION STATEMENT...Thunderstorms will be less
widespread today, and mainly over the mountains. However, spotters
are encouraged to report significant weather according to standard
operating procedures.
&&

Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 23, 11:05 AM PDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1105 AM PDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     FLASH FLOOD      6 W VALLEY OF FIRE STAT 36.43N 114.63W
08/22/2016                   CLARK              NV   EMERGENCY MNGR

            VALLEY OF FIRE ROAD WAS CLOSED DUE TO
            FLOODING/DEBRIS OVER THE ROADWAY.

0947 PM     FLASH FLOOD      5 WNW MOAPA             36.71N 114.67W
08/22/2016                   CLARK              NV   EMERGENCY MNGR

            RANCH ROAD IN MOAPA WAS CLOSED DUE TO
            FLOODING/DEBRIS OVER THE ROADWAY.

0935 PM     FLASH FLOOD      4 NNW NELLIS AFB        36.28N 115.07W
08/22/2016                   CLARK              NV   EMERGENCY MNGR

            EASTBOUND I-215 WAS CLOSED BETWEEN RANGE
            ROAD AND LAMB BLVD DUE TO FLOODING.

0910 PM     FLASH FLOOD      7 WNW MOAPA             36.72N 114.72W
08/22/2016                   CLARK              NV   EMERGENCY MNGR

            WARM SPRINGS ROAD WAS CLOSED DUE TO
            FLOODING/DEBRIS OVER THE ROADWAY.

&&

NWS LAS VEGAS NV
IRIS SYSTEM

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:03 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Aug 22, 6:20 PM PDTFlash Flood WarningVEFClark3 hr
Aug 22, 6:45 PM PDTFlash Flood WarningVEFLincoln3 hr
Aug 22, 6:57 PM PDTFlash Flood WarningVEFClark4 hr
Aug 22, 7:09 PM PDTSevere Thunderstorm WarningVEFClark36 min
Aug 22, 7:20 PM PDTFlash Flood WarningVEFClark3 hr
Aug 22, 7:37 PM PDTSevere Thunderstorm WarningVEFClark19 min
Aug 22, 7:45 PM PDTSevere Thunderstorm WarningVEFClark45 min
Aug 22, 8:19 PM PDTSevere Thunderstorm WarningVEFClark41 min
Aug 22, 8:22 PM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Aug 22, 8:31 PM PDTFlash Flood WarningVEFClark3 hr
Aug 22, 8:54 PM PDTSevere Thunderstorm WarningVEFClark51 min
Aug 22, 9:42 PM PDTSevere Thunderstorm WarningVEFClark33 min
Aug 22, 10:13 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 22, 11:16 PM PDTAreal Flood AdvisoryVEFClark119 min
Aug 23, 2:24 AM PDTAreal Flood WarningVEFClark24 hr
Aug 23, 4:40 PM PDTSevere Thunderstorm WarningVEFLincoln35 min
Aug 23, 4:56 PM PDTSevere Thunderstorm WarningVEFLincoln34 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.